Try it
Anaesthesia · Neuromuscular blockade: succinylcholine
Sample itemWhich patient is at greatest risk of dangerous hyperkalaemia after succinylcholine?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. A patient with a major burn sustained two weeks earlier
Burns, denervation injuries and prolonged immobilisation upregulate extrajunctional acetylcholine receptors. Succinylcholine can then cause massive potassium efflux and arrhythmia.
Option by option
A. A patient with a major burn sustained two weeks earlier (correct)
Correct. Burn-related receptor upregulation makes succinylcholine hazardous after the acute period.
B. A patient receiving a single dose of cefazolin
Cefazolin does not create acetylcholine-receptor upregulation.
C. A patient with controlled hypothyroidism
Controlled hypothyroidism is not the classic hyperkalaemia risk.
D. A healthy adult for elective surgery
Healthy patients generally have a small predictable potassium rise only.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Neuromuscular blockade: succinylcholineA patient with a major crush injury sustained three weeks ago requires emergency intubat…
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?